North Carolina, 2011Damaging Wind in North Carolina, August 20, 2011
August 20, 2011 · NWS ILM · 1 event in 1 county or zone
Disorganized thunderstorms developed during the afternoon and persisted into the evening. The environment was characterized as strongly unstable, but weakly sheared.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Disorganized thunderstorms developed during the afternoon and persisted into the evening. The environment was characterized as strongly unstable, but weakly sheared.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 3:32 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 20, 3:32 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
432 PM EDT SAT AUG 20 2011
.SYNOPSIS...
A PIEDMONT SURFACE TROUGH WILL GRADUALLY BECOME ESTABLISHED INLAND
THROUGH THE WEEKEND...PROVIDING A FOCUS FOR A FEW THUNDERSTORMS.
A COLD FRONT WILL MOVE THROUGH THE REGION LATE MONDAY INTO TUESDAY
AND STALL TO OUR SOUTH. EXPECT CONVECTION TO BECOME QUITE ACTIVE
ACROSS THE REGION DURING ITS PASSAGE. HIGH PRESSURE WILL FOLLOW AND
BUILD INTO THE CAROLINAS TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 430 PM SATURDAY...JUST ISSUED A QUICK UPDATE TO INCREASE POPS
TO 50-70 PERCENT ACROSS THE PEE DEE REGION OF SOUTH CAROLINA AND IN
NORTH CAROLINA'S CAPE FEAR REGION. SLOW MOVING THUNDERSTORMS ARE
DROPPING TORRENTIAL RAINFALL AMOUNTS OVER THE LOWER CAPE FEAR RIVER
AREA NEAR AND JUST SOUTH OF DOWNTOWN WILMINGTON AND WE ARE
MONITORING THIS AREA CLOSE FOR POSSIBLE FLOOD ADVISORIES/WARNINGS.
WITH LITTLE UPPER SUPPORT TO SUSTAIN STORMS AFTER SUNSET WE WILL
CONTINUE TO FORECAST A RAPID DISSIPATION OF ACTIVITY IN THE 7-9 PM
TIME FRAME. TRA
PREVIOUS DISCUSSION FROM 3 PM FOLLOWS...
SLOW MOVING TSTMS OVER OUR VERY SOUTHERN ZONES APPEAR TO BE ALONG
THE NORTHERN REACHES OF ENHANCED PRECIPITABLE WATER AND SURFACE
BASED CAPE AXES. SLUGGISH STORM MOTION RESULTING IN IMPRESSIVE
ESTIMATED RAINFALL AMOUNTS...BUT AS OF THIS WRITING NO REPORTS OF
FLOODING FROM THE 911 CENTERS. ALOFT NOT SEEING ANYTHING THAT WOULD
SUSTAIN THIS ACTIVITY VERY LONG BEYOND MID-EVENING AND BELIEVE
DIURNAL COOLING WILL REMOVE SOME OF THE STEAM FROM THIS CONVECTION.
VAPOR ANIMATIONS SHOW RELATIVELY DRY AIR ALOFT AND RH TIME HEIGHT
SECTION SHOW FAIRLY GOOD SUBSIDENCE ABOVE 600MB THIS EVENING. THUS
THE IDEA OF GRADUALLY TAPERING OFF RAINFALL CHANCES OVERNIGHT
APPEARS REASONABLE. SATELLITE TRENDS SUGGEST MAINLY CLEAR INTO THE
OVERNIGHT HOURS IN LIGHT SW BOUNDARY LAYER FLOW. COULD SEE PATCHY
MIST/FOG BY DAYBREAK BUT NOT DENSE ENOUGH TO PLACE IN WIDESPREAD
FASHION IN THE GRIDS...BUT WILL INSERT IN AREAS THAT HAVE HAD GOOD
RAIN AMOUNTS IN THE LAST 24 HOURS...NAMELY THE VERY SOUTHERN ZONES
AND PORTIONS OF COLUMBUS COUNTY. FOR MIN TEMPS WITH AT LEAST PARTLY
CLEAR SKIES...SHOOTING FOR LOW 70S COAST TO THE VERY UPPER 60S
INLAND LOCATIONS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...VERY LOW AMPLITUDE TROUGHINESS WILL BE
SITUATED ACRS THE REGION ON SUNDAY. WEAK SHORTWAVES WILL BE EMBEDDED
IN THIS FLOW...THE STRONGEST OF WHICH WILL BE QUITE LATE IN THE DAY
AND OVER NORTHERNMOST ZONES. LOW COVERAGE OF STORMS APPEARS
WARRANTED OVER WESTERN ZONES AS A RESULT. IT ALSO SEEMS PLAUSIBLE
THAT THE SEA BREEZE SHOULD BE ABLE TO TOUCH OFF ISOLATED CONVECTION.
TEMPERATURES WILL BE CLOSE TO OR A FEW DEGREES ABOVE SEASONABLE
NORMS. THE AMPLITUDE OF THE MID LEVEL TROUGH WILL INCREASE SLIGHTLY
ON MONDAY AND A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST.
WRF LOOKS PRETTY AGGRESSIVE WITH MOISTURE RIBBON AND RAINFALL
CHANCES/AMOUNTS ESPECIALLY GIVEN THE LACK OF BACKING IN THE MID
LEVELS PRECLUDING VERY DEEP MOISTURE. FORECAST POPS CURRENTLY
SOLIDLY IN THE CHANCE RANGE AND SOME UPWARD ADJUSTMENT APPEARS
LIKELY ONCE FAVORED AREAS CAN BE PICKED OUT (E.G. THE COAST LOOKS
GOOD).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...COLD FRONT SOUTH OF THE AREA TUE/WED WILL LIFT
BACK NORTH AS IT DISSIPATES WED NIGHT INTO THU. DRY AIR AND
SUBSIDENCE ON TUE WILL LIMIT PRECIP CHANCES. MOISTURE STARTS TO
RETURN WED AS SURFACE HIGH TO THE NORTH SHIFTS OFFSHORE AND LOW
LEVEL FLOW BECOMES ONSHORE. WEAK UPPER TROUGH STARTS TO TAKE SHAPE
WED INTO THU AND COMBINED WITH INCREASING LOW LEVEL MOISTURE WILL
LEAD TO AN INCREASE IN PRECIP CHANCES..ESPECIALLY THU. LATE IN THE
PERIOD PLENTY OF UNCERTAINTY EXISTS IN REGARDS TO A POTENTIAL
TROPICAL SYSTEM. MOST OF THE GUIDANCE TAKES THE SYSTEM INTO FLORIDA
AND INTO THE SOUTHEASTERN US AT THE END OF THE PERIOD. ALTHOUGH THE
SYSTEM IS NOT LIKELY TO IMPACT THE REGION DURING THE
PERIOD...MOISTURE FROM THE SYSTEM MAY DRASTICALLY ALTER THE FORECAST
LATE IN THE PERIOD. CURRENTLY HAVE CHC POP BOTH FRI AND SAT BUT
CONFIDENCE IS VERY LOW. HIGHS START OUT NEAR CLIMO...BUT LATE IN THE
PERIOD WILL FALL BELOW CLIMO. LOWS WILL BE ABOVE TO WELL ABOVE CLIMO
THROUGH THE PERIOD.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 18Z...HAVE BACKED OFF A BIT ON THE TIMING AND COVERAGE OF
CONVECTION TODAY. WATER VAPOR IMAGERY SHOWS A PATCH OF DRIER AIR
THAT WILL MOVE ACROSS OUR CWA THIS AFTERNOON. STILL THINK WE WILL
SEE ISOLATED TO SCATTERED CONVECTION...MAINLY FOCUSED ALONG THE SEA
BREEZE. WINDS WILL BECOME SOUTHERLY SOON AFTER TAF ISSUANCE WITH THE
SEA BREEZE RESULTANT. OVERNIGHT...SOME MVFR IS EXPECTED JUST BEFORE
SUNRISE. MOISTURE PROFILES ARE MARGINAL...SO CONFIDENCE IS RATHER
LOW. SUNDAY...BECOMING VFR WITH CONVECTION EXPECTED IN THE
AFTERNOON...PROBABLY AFTER TAF VALID PERIOD.
EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 3PM SATURDAY...NO WIND OR WAVE HAZARDS EXPECTED ON THE WATERS
OUTSIDE OF A SLIGHT CHANCE OF A TSTM OVER THE SC WATERS. OUTSIDE OF
STORMS...SEAS 2-3 FEET IN A MIX OF S TO N MOVING LIGHT CHOP AND
AROUND 2 FEET OF LONGER PERIOD OF SE SWELL WAVES. BERMUDA RIDGE WILL
CONTINUE TO GRADUALLY EXPAND WESTWARD TOWARD THE COAST AND SUSPECT
WINDS WILL TEND MORE TO A SW COMPONENT AT A STEADY 10 KT OR SO
TNGT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...SOUTH TO SOUTHWESTERLY FLOW EXPECTED ON SUNDAY
AS THE AREA LIES BETWIXT THE BERMUDA HIGH AND A PIEDMONT TROUGH.
SEAS WILL AVERAGE 2 TO 3 FT. A COLD FRONT ENTERS THE COASTAL PLAIN
ON MONDAY TIGHTENING THE GRADIENT BY ABOUT A CATEGORY. THIS MAY
YIELD SOME 4 FT SEAS WAY OUT ALONG THE OUTSIDE EDGE OF THE FCST ZONE
ESPECIALLY OVER NORTHERN ZONES AND ALONG FRYING PAN SHOALS.
LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...NORTHEAST TO EAST FLOW ACROSS THE WATERS TUE
INTO WED WILL BECOME SOUTHEAST WED NIGHT INTO THU AS THE REMAINS OF
DISSIPATING FRONT LIFTS NORTH ACROSS THE WATERS. DO NOT ANTICIPATE
WIND SPEEDS THAT MUCH ABOVE 10 KT THROUGH THE PERIOD. SEAS AROUND 2
FT THROUGH THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...8
SHORT TERM...MBB
LONG TERM...III
AVIATION...43/8
Hazardous weather outlook, Aug 20, 2:47 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT SAT AUG 20 2011
AMZ250-252-254-256-NCZ087-096-099-105>107-109-110-SCZ053>056-212000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
347 PM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ108-212000-
COASTAL NEW HANOVER-
347 PM EDT SAT AUG 20 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ017-023-024-032-033-039-212000-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
347 PM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
STANDING WATER AND MINOR FLOODING OF ROADWAYS...DITCHES AND LOW-
LYING AREAS THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
In the hours before
Special weather statement, Aug 20, 2:33 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT SAT AUG 20 2011
SCZ017-023-024-202030-
DARLINGTON-DILLON-MARLBORO-
333 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON...MARLBORO AND
DARLINGTON COUNTIES THROUGH 430 PM EDT...
AT 332 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BROWNSVILLE AND MECHANICSVILLE...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...BINGHAM...BROWNSVILLE...
CLIO...DUNBAR...HAMER...LITTLE ROCK...MCCOLL...MECHANICSVILLE...
MINTURN...OAK GROVE AND SOUTH OF THE BORDER.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3469 7953 3445 7925 3428 7959 3430 7962
3430 7963 3431 7967 3429 7968 3429 7970
3435 7980
TIME...MOT...LOC 1932Z 222DEG 16KT 3435 7965
IIISpecial weather statement, Aug 20, 3:04 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
404 PM EDT SAT AUG 20 2011
NCZ107>109-202100-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
404 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN BRUNSWICK AND
SOUTHERN NEW HANOVER COUNTIES THROUGH 500 PM EDT...
AT 403 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SILVER LAKE...OR ABOUT 6 MILES SOUTHWEST OF WILMINGTON...MOVING NORTH
AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE
LELAND...WILMINGTON...MASONBORO...MYRTLE GROVE...SILVER
LAKE...WOODBURN...BELVILLE...NAVASSA AND ALONG HIGHWAY 133 BETWEEN
SUNNY POINT AND LELAND.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3413 7786 3409 7794 3410 7794 3407 7797
3409 7804 3428 7808 3423 7786
TIME...MOT...LOC 2003Z 189DEG 4KT 3414 7798
IIISpecial weather statement, Aug 20, 3:40 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
440 PM EDT SAT AUG 20 2011
NCZ105-107-202130-
INLAND NEW HANOVER-INLAND PENDER-
440 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 530 PM EDT...
AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING NORTH AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE CASTLE HAYNE...SMITH CREEK...
WINDEMERE AND WRIGHTSBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3422 7784 3426 7799 3427 7800 3428 7799
3428 7800 3429 7801 3432 7800 3432 7803
3433 7803 3434 7807 3440 7806 3438 7780
TIME...MOT...LOC 2040Z 161DEG 10KT 3428 7791
IIISpecial weather statement, Aug 20, 3:48 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT SAT AUG 20 2011
SCZ053-202130-
INLAND HORRY-
448 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY COUNTY THROUGH 530 PM
EDT...
AT 447 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RED HILL...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE CONWAY...RED HILL...BUCKSVILLE AND
HICKORY GROVE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3375 7916 3389 7902 3380 7886 3372 7897
3369 7904
TIME...MOT...LOC 2047Z 238DEG 10KT 3377 7901
IIISpecial weather statement, Aug 20, 4:26 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT SAT AUG 20 2011
NCZ099-202215-
COLUMBUS-
526 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS COUNTY THROUGH 615
PM EDT...
AT 525 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FREEMAN...MOVING NORTH AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE DELCO...FREEMAN...RIEGELWOOD...
BOLTON AND ROUTE 76 NEAR THE HIGHWAY 11 JUNCTION.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3429 7820 3422 7826 3421 7836 3420 7838
3420 7839 3434 7843 3435 7818
TIME...MOT...LOC 2125Z 184DEG 3KT 3427 7834
IIISpecial weather statement, Aug 20, 4:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT SAT AUG 20 2011
NCZ099-109-SCZ053-202245-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
548 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST
HORRY...SOUTHWEST BRUNSWICK AND SOUTHEAST COLUMBUS COUNTIES THROUGH
645 PM EDT...
AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LONGS...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BETHEL...BROOKSVILLE...BUGHILL...
DULAH...GORETOWN...GRISSETTOWN...IREDELL...LONGS...LONGWOOD...
NAKINA...PIREWAY AND WAMPEE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3420 7868 3396 7845 3385 7877 3398 7889
TIME...MOT...LOC 2148Z 227DEG 13KT 3397 7878
WEISS
Thunderstorm Wind, Brunswick
- When
- August 20, 5:40 PM EST to 5:41 PM EST
- Where
- Brunswick County, 1.5 mi NNW of Freeland to 1.62 mi NNW of Freeland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.121, -78.538
A National Weather Service Storm Survey Team concluded a microburst with winds to 65 mph downed large limbs and some trees just to the west of Kingtown Road. A couple of the larger trees appeared to be rotted and there were a few shallow rooted 8 to 10 inch diameter ornamental trees uprooted. There was also minor roof damage to about 6 homes and a greenhouse also sustained minor damage. Just to the east of Kingtown Road, a metal canopy attached to a metal building was blown off. Windows were reportedly blown out of a house. The roof of a shed was torn off and blown onto a car. The maximum path width was 0.8 miles. The path length was 334 yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Winds in Missouri, August 20, 2011$6,000 · 65 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341320.